Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Tucson, AZ

July 12, 2012Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 12, 2012, 6:24 PM MST for Pima County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2012, 6:24 PM MST (01:24 UTC)
Expired
Jul 12, 2012, 7:15 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 135 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2012-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2012-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
2542 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS55 KTWC 130124
SVRTWC
AZC019-130215-
/O.NEW.KTWC.SV.W.0010.120713T0124Z-120713T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
624 PM MST THU JUL 12 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 715 PM MST

* AT 615 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HICKIWAN...OR 42 MILES
  NORTHWEST OF SELLS...AND MOVING NORTHWEST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHARCO 27

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3226 11274 3250 11270 3249 11224 3220 11241
TIME...MOT...LOC 0124Z 137DEG 18KT 3235 11245

$$

GL
1 follow-up statement
571 
WWUS55 KTWC 130143
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
643 PM MST THU JUL 12 2012

AZC019-130215-
/O.CON.KTWC.SV.W.0010.000000T0000Z-120713T0215Z/
PIMA AZ-
643 PM MST THU JUL 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

AT 638 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HICKIWAN...OR 40 MILES
SOUTH OF GILA BEND...MOVING NORTHWEST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3226 11274 3250 11270 3249 11224 3220 11241
TIME...MOT...LOC 0144Z 137DEG 18KT 3241 11258

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:00 PM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 12, 2:00 PM MST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST THU JUL 12 2012

.SYNOPSIS...ENOUGH MOISTURE FOR ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS INTO NEXT WEEK.

&&

.DISCUSSION...NO SURPRISES SO FAR THIS AFTERNOON. WESTERN AREAS HAVE
BEEN SLOW TO HEAT UP THROUGH THE DECAYING DEBRIS CLOUD. MUCH BETTER
SOLAR INSOLATION IN FAR EASTERN AREAS BUT ALSO NOT AS WET AND 12K
KTUS SOUNDING WAS SHOWING H5 TEMPERATURES NEAR -5C...A TOUCH WARMER
THAN YOU WANT FOR GOOD CONVECTION. SO FAR THIS HAS PROVED FAIRLY
ACCURATE AS OF 2 PM WITH ONLY ISOLATED CONVECTION MAINLY SOUTH AND
WEST OF TUCSON METRO AREA. THE NICE MOISTURE GRADIENT THROUGH
EASTERN PIMA...SANTA CRUZ AND WESTERN COCHISE COUNTY (GOES SOUNDER
ESTIMATES IN THE 1.5 TO 1.6 RANGE NEAR EASTERN PIMA DOWN TO ABOUT AN
INCH IN NEW MEXICO) HAS INDEED BEEN A FOCUS FOR INITIAL THUNDERSTORM
DEVELOPMENT AS EXPECTED...BUT MODEST MID LEVEL TEMPERATURES COMBINED
WITH CONTINUED DRYING IN EASTERLY FLOW HASN'T BROUGHT MUCH MORE TO
VALLEY LOCATIONS THAN RECENT DAYS.

AS THE RIDGE PHASES EASTWARD WE SHOULD SEE MORE COVERAGE THROUGH
EASTERN ZONES OVER THE NEXT 72 HOURS. STILL EMPHASIZING WESTERN
AREAS FRIDAY...BUT SATURDAY AND SUNDAY WILL SEE ADDITIONAL
DEVELOPMENT FURTHER EAST. HOWEVER...THE ORIENTATION OF THE RIDGE AS
THE TROUGH DIGS INTO THE PACIFIC NORTHWEST MAY STILL SEE RELATIVELY
WARM MID LEVELS AND WEAKER FLOW IN THE SOUTHEAST CORNER OF THE STATE.

STILL THINKING THAT LARGE SCALE FEATURES WILL MAKE WAY FOR STRONG
DISTURBANCES ROTATING UNDER THE RIDGE IN AN INCREASING SOUTHEASTERLY
AND SOUTHERLY FLOW NEXT WEEK. LONG FETCH OF DEEP MOISTURE WITH
INVERTED TROUGH APPROACHING THE AREA MONDAY AND TUESDAY.

&&

.AVIATION...SCT-BKN CLOUDS AT 6-9K FT AGL WITH SCT TSRA/SHRA
DEVELOPING MAINLY NEAR AND WEST OF A KFHU...TO KTUS...TO KCGZ LINE.
WIND GUSTS TO 45 KTS AND MVFR CIGS/VSBYS IN THE VICINITY OF
STRONGEST TSRA. DIMINISHING TSRA CHANCES AFT 13/05Z AND IMPROVING
CEILINGS. SELY/SLY SURFACE WIND AT 10-15 KTS THRU 13/02Z...WITH SOME
AFTERNOON AND EARLY EVENING GUSTS AROUND 20 KTS. SURFACE WIND
GENERALLY LESS THAN 10 KTS AFT 13/04Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS
THE NEXT SEVEN DAYS...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
STRONG...ERRATIC AND GUSTY WINDS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS. EXPECT BREEZY AND GUSTY WINDS DURING THE AFTERNOON
AND EARLY EVENING HOURS DUE TO STRONG HEATING...AND MAINLY LIGHT
WINDS DURING THE OVERNIGHT AND EARLY MORNING HOURS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 12, 8:50 AM MST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
850 AM MST THU JUL 12 2012

AZZ503-504-506-507-510>515-131600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
850 AM MST THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

STRONG MOUNTAIN THUNDERSTORM DEVELOPMENT EXPECTED BY EARLY
AFTERNOON WITH SOME OUTFLOWS PUSHING INTO VALLEY LOCATIONS LATER.
STRONG GUSTY WINDS FROM THUNDERSTORM OUTFLOWS WITH LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE ENOUGH MOISTURE FOR A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. A STRONG
INCREASE IN THUNDERSTORM ACTIVITY IS POSSIBLE BY MONDAY AND
TUESDAY AS IN INVERTED TROUGH PUSHES INTO THE AREA FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-131600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
850 AM MST THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS THROUGH THE MORNING.
REDEVELOPMENT OF THUNDERSTORMS EXPECTED LATER IN THE AFTERNOON.
HEAVY RAINFALL WITH SOME STORMS ALONG WITH STRONG AND POTENTIALLY
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE ENOUGH MOISTURE FOR A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. A STRONG
INCREASE IN THUNDERSTORM ACTIVITY IS POSSIBLE BY MONDAY AND
TUESDAY AS IN INVERTED TROUGH PUSHES INTO THE AREA FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ508-509-131600-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
850 AM MST THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS TODAY...MAINLY NEAR HIGHER
TERRAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE ENOUGH MOISTURE FOR A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. A STRONG
INCREASE IN THUNDERSTORM ACTIVITY IS POSSIBLE BY MONDAY AND
TUESDAY AS IN INVERTED TROUGH PUSHES INTO THE AREA FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 12, 3:21 PM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
321 PM MST THU JUL 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     5 NE GREEN VALLEY       31.89N 110.94W
07/12/2012                   PIMA               AZ   TRAINED SPOTTER

            6 INCH DIAMETER TREE LIMB DOWN

&&

EVENT NUMBER TWC1200015

RSM
Special weather statement, Jul 12, 3:25 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST THU JUL 12 2012

AZZ503-504-513-122315-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
325 PM MST THU JUL 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA AND NORTHERN SANTA
CRUZ COUNTIES UNTIL 415 PM MST...

AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF TUBAC...OR 10 MILES SOUTH OF
GREEN VALLEY...MOVING WEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ARIVACA JUNCTION AND AMADO.

LAT...LON 3171 11133 3188 11124 3176 11091 3158 11101
TIME...MOT...LOC 2225Z 098DEG 6KT 3171 11104

GL
Special weather statement, Jul 12, 3:59 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
359 PM MST THU JUL 12 2012

AZZ502>504-515-130000-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS
INCLUDING NOGALES AZ-
359 PM MST THU JUL 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 500 PM
MST...

AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS IN A LINE FROM EAST OF SANTA ROSA TO
SIL NAGGIA TO WEST OF KITT PEAK. THESE STORMS ARE MOVING NORTHWEST
AT 10 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA...LITTLE TUCSON...
SAN ISIDRO...SANTA ROSA RANCH...COMOBABI...SIL NAGGIA...QUEENS
WELL...NOLIC...AK CHIN...SAN LUIS AND ANEGAM.

LAT...LON 3212 11210 3250 11212 3249 11179 3201 11139
      3170 11159
TIME...MOT...LOC 2257Z 129DEG 3KT 3203 11165
Special weather statement, Jul 12, 5:40 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
540 PM MST THU JUL 12 2012

AZZ502-130115-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
540 PM MST THU JUL 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PINAL COUNTY UNTIL
615 PM MST...

AT 533 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTH OF SANTA ROSA...OR 33 MILES
SOUTHWEST OF CASA GRANDE...MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHWESTERN PINAL COUNTY.

LAT...LON 3269 11216 3272 11216 3273 11215 3273 11206
      3277 11204 3277 11189 3280 11188 3280 11183
      3252 11186 3251 11219 3269 11220
TIME...MOT...LOC 0040Z 081DEG 7KT 3254 11214

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:25 PM MSTSevere Thunderstorm WarningTWCPima65 min
Jul 12, 5:40 PM MSTSpecial Weather StatementTWC35 min
Jul 12, 5:41 PM MSTAreal Flood AdvisoryTWCPima109 min
Jul 12, 6:55 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 12, 6:59 PM MSTAreal Flood WarningTWCPima6 hr
Jul 12, 11:28 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 13, 1:05 AM MSTAreal Flood AdvisoryTWCPima6 hr
Jul 13, 1:26 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Jul 13, 1:49 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 13, 3:34 PM MSTSevere Thunderstorm WarningTWCPinal26 min
Jul 13, 3:45 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jul 13, 4:26 PM MSTSevere Thunderstorm WarningTWCPima49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.